No matter how confident you are about switching to a new birth controlmethod, going off the Pill can feel as daunting as breaking up with someone. Especially since nixing your contraceptive du jour often means losing a ton of perks, like lighter periods, barely-there cramps, and a complexion that looks like it's been Photoshopped.
"What a woman experiences once she goes off the Pill varies tremendously," says Sara Twogood, M.D., assistant professor of clinical obstetrics and gynecology at the Keck School of Medicine in California. "It depends on how long she's been on the Pill and the reasons why she went on it to begin with." Luckily, if you decide it's time to quit your BC, there are steps you can take to make the transition as drama-free as possible.
Ideally, your post-pill journey should start with a quick visit to your doc, especially if you're concerned about side effects or need an alternate form of contraception, says Twogood. If you went on the Pill strictly to prevent pregnancy and your periods weren't very bad, then you probably won't notice many changes, says Kelly M. Kasper, M.D., ob-gyn at Indiana University Health. But if your normal cycle consisted of your ovaries terrorizing your body or dropping in whenever it felt like it, do as the Girl Scouts do and be prepared.
If your pre-pill visits from Aunt Flo hurt like a b*tch, make sure you've got ibuprofen, heating packs, and plenty of relaxation techniques handy, suggests Twogood. "Having an app or calendar ready to track symptoms and timing of your menstrual cycle may also help women who previously had irregular periods or unpleasant PMS symptoms," she says. And if you started the Pill for dermatologic reasons, make sure that you have a good skin-care regimen in place to help decrease any flare-ups, says Kasper.
The process of going off the Pill itself is pretty self-explanatory: Just stop taking them, preferably after finishing the pill pack you're currently on, says Sherry Ross, M.D., ob-gyn at Providence Saint John's Health Center in California. Stopping mid-pack can cause irregular bleeding, disrupting the happy rhythm the pill brings to your menstrual cycle.
For some women, the adjustment period after going off the Pill can be a straight-up rollercoaster ride—heavier periods, painful cramps, mood swings, and acne fit for a high school yearbook picture, says Twogood. On the flipside, if you experienced breast tenderness, headaches, nausea, or breakthrough bleeding while on the Pill, these effects should disappear pretty rapidly once you've stopped taking them. (Phew.) Your normal cycle will typically return within one or two months of going off the Pill. If you're TTC, many experts say you can pregnant immediately once you stop.
"After you're off the Pill, you should wait two or three months to see what happens with your menstrual cycle," says Ross. By this point, your body should be back to its factory settings. But if you hit the three-month mark and you still don't get a regular period, check in with your healthcare provider to make sure your hormones are functioning normally. The same goes for irregular or frequent bleeding (say, soaking a pad or tampon every hour) or pain that can't be controlled by OTC meds, says Kasper. If something feels off, always go with your gut.